Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 451, NWS North Platte, NE

August 26, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2008, 6:57 PM MDT for Sheridan County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2008, 6:57 PM MDT (00:57 UTC)
Expired
Aug 26, 2008, 7:30 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:10 PM MDTHAIL 0.755 Nne Lakeside, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 3:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270057
SVRLBF
NEC161-270130-
/O.NEW.KLBF.SV.W.0451.080827T0057Z-080827T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM MDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 730 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKESIDE...OR 17 MILES EAST OF ALLIANCE...
  AND MOVING EAST AT 31 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATTERSON LAKE...ELLSWORTH...KENNEDY LAKE...WATSON LAKE AND BINGHAM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4228 10254 4221 10205 4201 10204 4200 10239
      4200 10242 4205 10259
TIME...MOT...LOC 0057Z 273DEG 27KT 4212 10250

$$

TAYLOR
3 follow-up statements
000 
WWUS53 KLBF 270111
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT TUE AUG 26 2008

NEC161-270130-
/O.CON.KLBF.SV.W.0451.000000T0000Z-080827T0130Z/
SHERIDAN NE-
711 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LAKESIDE...OR 24 MILES EAST OF
ALLIANCE...MOVING EAST AT 29 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
ELLSWORTH...HIGHWAY 27 MILE MARKER 180...KENNEDY LAKE...WATSON LAKE 
AND BINGHAM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4228 10254 4221 10205 4201 10204 4200 10239
      4200 10242 4205 10259
TIME...MOT...LOC 0111Z 275DEG 25KT 4211 10238

$$

TAYLOR
000 
WWUS53 KLBF 270124
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT TUE AUG 26 2008

NEC161-270130-
/O.CON.KLBF.SV.W.0451.000000T0000Z-080827T0130Z/
SHERIDAN NE-
723 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KENNEDY LAKE...OR 34 MILES EAST OF ALLIANCE...MOVING
EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
BINGHAM

HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED 5 MILES 
NORTH OF LAKESIDE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4228 10254 4221 10205 4201 10204 4200 10239
      4200 10242 4205 10259
TIME...MOT...LOC 0123Z 284DEG 39KT 4207 10220

$$

TAYLOR
000 
WWUS53 KLBF 270132
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT TUE AUG 26 2008

NEC161-270140-
/O.EXP.KLBF.SV.W.0451.000000T0000Z-080827T0130Z/
SHERIDAN NE-
730 PM MDT TUE AUG 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY 
HAS EXPIRED...THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4228 10254 4221 10205 4201 10204 4200 10239
      4200 10242 4205 10259
TIME...MOT...LOC 0124Z 284DEG 39KT 4206 10219

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:11 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 4:11 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT TUE AUG 26 2008

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT TUE AUG 26 2008/

SYNOPSIS...
UPPER LEVEL WAVE MOVING INTO MONTANA THIS AFTERNOON AS SEEN IN IR
PUSHING A COLD FRONT INTO THE NORTHERN PLAINS. SURFACE TROUGH
THROUGH THE EASTERN PLAINS OF WYOMING AND COLORADO.

DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM. STRONG WAA THIS AFTERNOON
AND GOOD MIXING. TEMPERATURES SLOW TO REBOUND AFTER YET ANOTHER
MORNING OF LOW CLOUDS. MODEL SOUNDINGS INDICATING A STRONG CAP
OVER SOUTHWEST NEBRASKA. FROPA FOR NORTHWEST ZONES AROUND 00Z AND
DOWN SOUTH 6Z OR LATER. HAVE UPPED POPS OVER NORTHEN NEBRASKA THIS
EVENING WITH SCHC RETAINED SOUTH. PWATS CONTINUE 120% NORMAL
VALUES AROUND 1.00. STORM MOTIONS COMBINED WITH ABUNDANT MOISTURE
COULD PRODUCE SOME HIGH QPF. GFS HAS A SLOWER EVOLUTION WITH UPPER
SUPPORT LAGGING. THIS WILL HAVE TO BE WATCHED FOR LINGERING
CONVECTION WELL INTO WEDNESDAY. I PREFERRED THE FASTER PROGRESSION
WITH THE NAM AND HAVE TRENDED FORECAST TOWARDS IT. WEDNESDAY
TEMPERATURES SOME 5 TO 10 DEGREES COOLER ACROSS THE FORECAST AREA
AND BREEZY.

IN THE EXTENDED THE RIDGE BUILDS IN TOWARDS THE WEEKEND WITH
TEMPERATURES INCREASING INTO THE UPPER 80S WITH SOME 90S NORTH.
GFS TRENDING TOWARDS ECMWF IN LATER PERIODS WITH DEEPER TROUGH
BUILDING INTO WESTERN CONUS AND MOVING ACROSS THE NORTHERN PLAINS
AROUND THE FIRST OF THE WEEK. HAVE LEFT FORECAST DRY FOR NOW WITH
UNCERTATINTY BUT HAVE FOLLOWED A DOWNWARD TREND IN FORECAST HIGH
TEMPERATURES NEAR HPC.

AVIATION...
AN AREA OF LOW PRESSURE IS STRENGTHENING OVER THE CENTRAL AND
NORTHERN HIGH PLAINS...AHEAD OF AN UPPER LEVEL DISTURBANCE LOCATED
OVER THE NORTHERN ROCKIES. THIS WILL FAVOR STRONG GUSTY WINDS
THROUGH THE AFTERNOON...WHICH WILL SLACKEN AFTER SUNSET AS THE LOW
PRESSURE SYSTEM APPROACHES THE REGION. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT ASSOCIATED WITH THE SFC LOW...AND WILL
LIKELY AFFECT THE KVTN TERMINAL BY 03Z. WINDS WILL THEN BECOME
NORTH/NORTHEASTERLY AFTER THE FRONTAL PASSAGE...WHICH WILL OCCUR
SHORTLY AFTER 06Z WEDNESDAY. SCT TO BKN MID LVL CLOUDINESS MAY OCCUR
AT BOTH THE KLBF AND KVTN TERMINALS BEHIND THE FRONT THROUGH
WEDNESDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005-
006-008-009-023>026-035>037-094.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING FOR NEZ004-005-022-023-094.

&&

POWER
Hazardous weather outlook, Aug 26, 4:17 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT TUE AUG 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 PM CDT TUE AUG 26 2008 /417 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL ADVANCE SOUTHEAST INTO WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. AS IT ENCOUNTERS A WARM...MOIST...AND
MODERATELY UNSTABLE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL
DEVELOP. THESE STORMS ARE EXPECTED TO EVOLVE INTO A BROKEN
LINE...POSING A RISK OF DAMAGING WINDS AND LARGE HAIL ALONG AND
WEST OF AN OGALLALA TO VALENTINE LINE. AS THE NIGHT
PROGRESSES...STORMS MAY INCREASE IN COVERAGE ACROSS THE REMAINDER
OF THE OUTLOOK AREA...THOUGH THE RISK FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF AN
OGALLALA TO VALENTINE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:08 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan52 min
Aug 26, 9:53 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker37 min
Aug 26, 10:26 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Aug 26, 11:14 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas61 min
Aug 27, 12:21 AM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas54 min
Aug 27, 1:13 AM MDTSevere Thunderstorm WarningLBFLogan, Thomas34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.